Cases That Test Your Skills

Managing schizophrenia in a patient with cancer: A fine balance

Author and Disclosure Information

Ms. B, age 60, has schizophrenia, which has been stable on clozapine for 2 decades when she is diagnosed with cancer. How do you manage her psychiatric illness during chemotherapy?


 

References

CASE Stable with a new diagnosis

Ms. B, age 60, has a history of schizophrenia, which has been stable on clozapine, 500 mg/d, for more than 2 decades. After a series of hospitalizations in her 20s and 30s, clozapine was initiated and she has not required additional inpatient psychiatric care. She has been managed in the outpatient setting with standard biweekly absolute neutrophil count (ANC) monitoring. She lives independently and is an active member in her church.

After experiencing rectal bleeding, Ms. B is diagnosed with rectal carcinoma and is scheduled to undergo chemotherapy and radiation treatment.

The authors’ observations

Both clozapine and chemotherapy carry the risk of immunosuppression, presenting a clinical challenge when choosing an appropriate management strategy. However, the risks of stopping clozapine after a long period of symptom stability are substantial, with a relapse rate up to 50%.1 Among patients taking clozapine, the risk of agranulocytosis and neutropenia are approximately 0.8% and 3%, respectively, and >80% of agranulocyotis cases occur within the first 18 weeks of treatment.2,3 Although both clozapine and chemotherapy can lead to neutropenia and agranulocytosis, there currently is no evidence of a synergistic effect on bone marrow suppression with simultaneous use of these therapies2 nor is there evidence of the combination leading to sustained marrow suppression.4

Because of Ms. B’s positive response to clozapine, the risks associated with discontinuing the medication, and the relatively low risk of clozapine contributing to neutropenia after a long period of stabilization, her outpatient psychiatric providers decide to increase ANC monitoring to weekly while she undergoes cancer treatment.

TREATMENT Neutropenia, psychosis

Ms. B continues clozapine during radiation and chemotherapy, but develops leukopenia and neutropenia with a low of 1,220/μL white blood cells and an ANC of 610/μL. Clozapine is stopped, consistent with current recommendations to hold the drug if the neutrophil count is <1,000/μL in a patient without benign ethnic neutropenia, and her outpatient provider monitors her closely. The treatment team does not restart an antipsychotic immediately after discontinuing clozapine because of the risk that other antipsychotics can cause hematologic toxicity or prolong granulocytopenia associated with clozapine.5

Approximately 2 weeks later, Ms. B is admitted to a different hospital for altered mental status and is found to have hypo­natremia and rectal bleeding. The workup suggests that her rectal carcinoma has not fully responded to initial therapies, and she likely will require further treatment. Her mental status improves after hyponatremia resolves, but she reports auditory hallucinations and paranoia. Risperidone, 4 mg/d, is initiated to target psychosis.

After discharge, Ms. B develops bilateral upper extremity tremor, which she finds intolerable and attributes to risperidone. She refuses to continue risperidone or try adjunctive medications to address the tremor, but is willing to consider a different antipsychotic. Olanzapine, 10 mg/d, is initiated and risperidone is slowly tapered. During this time, Ms. B experiences increased paranoia and believes that the Internal Revenue Service is calling her. She misses her next appointment.

Later, the fire department finds Ms. B wandering the streets and brings her to the psychiatric emergency room. During the examination, she is disheveled and withdrawn, and unable to reply to simple questions about diet and sleep. When asked why she was in the street, she says that she left her apartment because it was “too messy.” The treatment team learns that she had walked at least 10 miles from her apartment before sitting down by the side of the road and being picked up by the fire department. She reveals that she left her apartment and continued walking because “a man” told her to do so and threatened to harm her if she stopped.

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge